Florida, 2017

Flash Flood and Heavy Rain in Florida, June 10, 2017

June 10, 2017 · NWS JAX · 4 events in 1 county or zone

Sea breeze storms and resultant outflow boundaries merged over a very moist airmass with light steering winds. Very slow moving, heavy rainfall producing storms caused flooding south of Ocala.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Sea breeze storms and resultant outflow boundaries merged over a very moist airmass with light steering winds. Very slow moving, heavy rainfall producing storms caused flooding south of Ocala.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 10, 2:41 PM EST, 54 minutes earlier.

Area forecast discussion, Jun 10, 2:41 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
341 PM EDT Sat Jun 10 2017

...SLOW MOVING AFTERNOON THUNDERSTORMS EXPECTED THROUGH SUNDAY...

.Currently...
Afternoon surface analysis depicts a low pressure trough just
north of Lake Okeechobee that is nudging northward through the
Florida peninsula. Surface ridging (1021 millibars) was centered
near the North Carolina Outer Banks. Aloft...a shortwave trough
was progressing southeastward off the Mid-Atlantic coast, with
the axis of deep-layered Atlantic ridging situated across south
Florida as was building westward. A cutoff upper level cyclone was
spinning over eastern Texas. This weather pattern is promoting a
deepening southwesterly flow aloft, which has resulted in rapid
moistening of the boundary layer throughout northeast and north
central Florida. A much drier air mass prevails over inland
portions of southeast Georgia, where a flat cumulus field prevails
on latest visible satellite imagery, accompanied by dewpoints
ranging from the mid 50s to the mid 60s. Initially low-topped
convection developing earlier this afternoon along the U.S.
Highway 301 corridor has punched into the dry layer that prevails
above 750 millibars (8500 feet) per the morning soundings at
Jacksonville and Tallahassee, but this dry layer is also keeping
coverage to widely scattered thus far over northeast and north
central Florida. A relatively weak surface pressure pattern
locally is resulting in slow movement of convection that has
developed, with locally heavy downpours recently over Bradford,
Clay, Putnam, and Marion Counties. Temperatures at 19Z ranged from
around 90 over inland southeast Georgia to the mid 80s at the
northeast Florida coast.

.Near Term...this Afternoon through Sunday...
Mesoscale boundary interactions originating from existing
convection along the U.S. Highway 301 corridor and the St. Johns
River basin should result in an overall increase in coverage in
between the I-75 and I-95 corridors in northeast Florida through
sunset. Convection and outflows will also propagate into inland
southeast Georgia later this afternoon, mainly for locations south
and southwest of Waycross. Storms that manage to sustain updrafts
and tap into the mid-level dry air will have the potential to
produce isolated wet microbursts in these areas, with frequent
lightning strikes and localized flooding possible as well due to
the slow movement of the convection. We expect activity to shift
westward this evening, with a decrease in coverage overnight
inland, followed by an increase in convection overnight over the
coastal waters as a warm air advection pattern develops in the low
levels per model soundings and the surface trough approaches from
the south. The tropical air mass will eventually overspread
inland southeast Georgia overnight, with inland lows generally
near 70 and coastal lows in the mid 70s. SREF probabilities also
suggest low stratus development along and west of U.S. Highway 301
during the predawn hours on Sunday.

Ridging aloft will build along the U.S. eastern seaboard on
Sunday, with the upper low only nudging slowly eastward into the
lower Mississippi Valley. The axis of western Atlantic ridging
will remain in place over the southeastern U.S., maintaining a
weak onshore flow pattern over our area. Convection may get an
early start along the coast tomorrow as the onshore flow
potentially directs nocturnal convection towards the beaches
around sunrise. Coverage of this activity should still only be
widely scattered, and convection will shift to the I-95 corridor
by noon and will then increase in coverage towards the U.S.
Highway 301 corridor during the afternoon. We expect numerous
showers and thunderstorms between Highway 301 and I-75 by late
afternoon. Our regional atmospheric profile will be more saturated
tomorrow as PWATs in the 1.9-2.1 inch range will be in place, and
a relatively weak pressure gradient will likely result in slow
moving convection that will have the potential to produce
localized flooding. An earlier start to convection and more
cloudiness should keep highs in the mid to upper 80s inland, with
low to mid 80s at the coast as onshore winds prevail.

.Short Term...Sun night through Tue night...
Synopsis...Increasing rain chances and near seasonal
temperatures. Heavy rainfall potential returns due to slow storm
motion and high atmospheric moisture. Main thunderstorm hazards
will be the potential for flooding and wet downbursts with gusty
winds 40-60 mph.

Sun night...Evening showers and isolated tstorms focused near the
I-75 corridor due to sea breeze and outflow mergers will slowly
dissipate and migrate westward through midnight under light ESE
steering flow. Mostly cloudy skies will continue through the night
with mild and muggy conditions as low temps fall into the low to
mid 70s.

Mon through Tue night..Surface high pressure over the western
Atlantic will extend a ridge axis north of the forecast area Mon
then the ridge axis settles southward and across the local area
through late Tue. Aloft a fair weak flow pattern will be in place
with broad upper level low pressure meandering just west of the
local area and upper ridging dominating the western Atlantic. The
mean 1000-500 mb ridge axis will remain north of the forecast
area...with a plume of deep layer moisture with precipitable water
values at or above 2 inches over the forecast area through this
period. The position of these synoptic features in concert with
high atmospheric moisture content and weak upper level dynamics
will favor a dominant east coast sea breeze regime with
showers/isolated tstorms over the adjacent Atlantic waters early
each morning...translating inland through early afternoon.
Convection will blossoming further as it drifts inland between the
Highway 301 and Interstate 75 corridors each afternoon through the
early evening before gradually fading after sunset with loss of
heating. A low chance of showers or isolated tstorm will continue
each night given such a saturated airmass especially toward the
Atlantic coast due to onshore flow enhancing convergence.

Temperatures will trend near climo values with highs in the
mid/upper 80s despite mostly cloudy skies with low temperatures
above normal values in the low/mid 70s given cloud cover.

.Long Term...Wed through Sat...
Wed through Fri...Elevated rain chances continue through the end
of the week as steering flow transitions to more from the south as
the mean 1000-500 ridge axis shifts down the SE Atlantic coast due
to a trough carving southward from Mid-west. This flow regime will
enable both sea breezes to develop and press inland into the
afternoon/evening with a merger focused between I-75 and Highway
301. PWAT values remain above 2 inches with will continue heavy
rainfall potential and storm motion will remain fairly weak
generally near 10 kts. Maximum temperatures will trend near normal
under mostly cloudy skies with highs in the 80s. Lows will trend
above normal with values in the 70s.

Sat...A weakening trough axis will sink southward across Al/GA
which will veer steering flow to the SSW as the mean layer
1000-500 mb ridge settles across south Florida. PWAT values drop
generally below 2 inches per the GFS40 across NE FL while
continuing near 2 inches across SE GA closer to the frontal zone.
Will continue with above climo rain chances for most areas with
the higher values across SE GA near the front with a gradual
downward trend in rain chances across NE FL due to drier air.
Temperatures will warm above climo values under SW flow with highs
near 90 inland.

&&

.Aviation...
Periods of MVFR CIGS around 2500 feet will remain possible at the
regional terminals through around 22Z. Otherwise, VFR conditions
will prevail through at least 07Z. Widely scattered showers and
thunderstorms will remain focused inland through 02Z, with mostly
brief periods of sub-VFR conditions possible at GNV and VQQ.
Outside of thunderstorm activity, easterly surface winds
sustained at 10-15 knots are expected through 22Z at the Duval
County terminals, SSI, and SGJ. There is the potential for low
stratus ceilings and possibly some fog at GNV and VQQ after 08Z
tonight, and a few showers and thunderstorms could impact SGJ,
SSI, and JAX towards the 10Z-13Z time frame as well. Timing and
intensity remain in question, so we used VCSH during the predawn
and early morning hours.

&&

.Marine...
The frontal boundary that passed through our waters on Wednesday
and Thursday has weakened to a surface trough and is positioned
across south Florida. What remains of this feature will drift
northward into our waters by late Sunday before dissipating early
in the week. Atlantic high pressure will otherwise remain in
control of our weather pattern, with its axis situated to the
north of our waters through at least midweek. Onshore winds will
continue through Tuesday, with our local pressure gradient
weakening on Sunday and Monday, resulting in light wind speeds.
Seas of 3-4 feet in the offshore tonight will subside to 2-3 feet
by Sunday night

Rip Currents: Moderate risk expected to continue through Sunday due
to onshore winds.

&&

.Fire Weather...
Increasing moisture this week with elevated rain chances each day
due to active sea breezes. Mainly afternoon and evening
thunderstorms are expected and will have the potential to produce
locally heavy rainfall and gusty winds. Prevailing winds will be
ESE Sun/Mon then transition to more from the south through the end
of the week with a continuation of active sea breezes. Low daytime
dispersion are expected Sun and Mon due to light transport winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  89  72  88 /  10  40  20  50
SSI  75  85  75  84 /  30  30  10  30
JAX  71  87  73  86 /  20  30  10  40
SGJ  73  86  74  84 /  20  30  10  30
GNV  71  88  72  86 /  20  70  20  60
OCF  72  89  72  87 /  30  70  30  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Nelson/Enyedi/Peterson
Hazardous weather outlook, Jun 10, 1:55 AM EST, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
255 AM EDT Sat Jun 10 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-111000-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
255 AM EDT Sat Jun 10 2017

...SCATTERED STORMS INLAND NORTHEAST FLORIDA THIS AFTERNOON AND
EVENING...

...MODERATE RISK OF RIP CURRENTS...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Scattered afternoon and evening Storms are expected across
Northeast Florida...mainly over inland sections along the I-75
corridor. The main thunderstorm hazard will be locally heavy
rainfall although stronger storms will also contain gusty winds
and frequent lightning.

Onshore winds will keep an elevated threat for rip currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered to Numerous mainly afternoon and evening thunderstorms
are expected through the period. The main thunderstorm hazards
will be gusty winds, locally heavy rainfall and lightning.

Onshore winds will keep an elevated threat for rip currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Jun 10, 3:06 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
406 PM EDT SAT JUN 10 2017

FLZ040-102045-
Marion FL-
406 PM EDT SAT JUN 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
445 PM EDT...

At 405 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Anthony, or 10 miles northwest of Ocala, moving
northwest at 10 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Reddick, Lowell and Flemington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2927 8241 2928 8241 2942 8234 2937 8212
      2919 8220
TIME...MOT...LOC 2005Z 119DEG 10KT 2930 8225

SHULER
Special weather statement, Jun 10, 3:31 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
431 PM EDT SAT JUN 10 2017

FLZ040-102115-
Marion FL-
431 PM EDT SAT JUN 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARION COUNTY UNTIL
515 PM EDT...

At 430 PM EDT, Doppler radar was tracking a strong thunderstorm over
Santos, or near Ocala, moving north at 5 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Ocala, Ocala Airport, Silver Springs Shores, Santos and Belleview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2903 8201 2909 8227 2929 8219 2927 8193
TIME...MOT...LOC 2030Z 192DEG 6KT 2914 8213

SHULER

The radar

The Jacksonville radar (KJAX), 152 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Marion

When
June 10, 3:35 PM EST to 4:52 PM EST
Where
Marion County, 0.92 mi NW of West End
Reported by
Mesonet
Coordinates
29.180, -82.160

The WeatherStem station at Dr. NH Jones Elementary school measured 3.32 inches of rainfall within about 1 hour.

Heavy Rain, Marion

When
June 10, 4:00 PM EST to 5:30 PM EST
Where
Marion County, 1.83 mi NE of South Ocala
Reported by
Mesonet
Coordinates
29.140, -82.130

A station between Ocala and Santos measured 4.85 inches within about 90 mintues.

Flash Flood, Marion

When
June 10, 4:15 PM EST to 4:25 PM EST
Where
Marion County, 2.01 mi WSW of West End to 1.21 mi S of Ocala
Cause
Heavy Rain
Property damage
$20,000
Reported by
911 Call Center
Coordinates
29.154, -82.178

Localized heavy rainfall caused flash flooding in an urban area just south of Ocala. At 5:15 pm local time, county dispatch relayed that a vehicle near the intersection of SW College Road and SW 27th Avenue stalled in flood water, and water was to the top of the driver seat in the vehicle. Rescue units extracted 2 males in the vehicle, no injuries reported. At 5:20 pm local time, a spotter reported that the right hand land of north bound U. S. Highway 441 was impassable south of Ocala. At 6:15 pm local time, a sink hole formed near SW College road that trapped 1 to 2 vehicles. The exact cost of damage was unknown for this flood event, but it was estimated for the event to be included in Storm Data.

Heavy Rain, Marion

When
June 10, 5:08 PM EST to 5:35 PM EST
Where
Marion County, 2.16 mi NNW of Santos
Reported by
Trained Spotter
Coordinates
29.130, -82.110

A spotter measured 4.62 inches in less than 30 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706217, 706219, 706216, 706218.